Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Charleston, WV

May 28, 2018Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 28, 2018, 2:54 PM EDT for Pocahontas County, Randolph County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 2:54 PM EDT (18:54 UTC)
Expired
May 28, 2018, 4:58 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 174 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WGUS51 KRLX 281854
FFWRLX
WVC075-083-282200-
/O.NEW.KRLX.FF.W.0017.180528T1854Z-180528T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
254 PM EDT MON MAY 28 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Randolph County in northeastern West Virginia...
  Northeastern Pocahontas County in northeastern West Virginia...

* Until 600 PM EDT

* At 252 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Elkins, Mill Creek, Dailey, Beverly, Huttonsville and Glady. 

Additional rainfall amounts of up to one inch are possible in the 
warned area.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

LAT...LON 3881 7968 3863 7983 3876 8006 3891 7983

$$

09
1 follow-up statement
037 
WGUS71 KRLX 282058
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
458 PM EDT MON MAY 28 2018

WVC075-083-282107-
/O.CAN.KRLX.FF.W.0017.000000T0000Z-180528T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Pocahontas WV-
458 PM EDT MON MAY 28 2018

...THE FLASH FLOOD WARNING FOR CENTRAL RANDOLPH AND NORTHEASTERN
POCAHONTAS COUNTIES IS CANCELLED...

The heavy rain has ended. Waters that briefly flooded some roadways 
have receded. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3881 7968 3863 7983 3876 8006 3891 7983

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:17 PM EDT, 37 minutes earlier.

Area forecast discussion, May 28, 2:17 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
217 PM EDT Mon May 28 2018

.SYNOPSIS...
Unsettled weather continues into mid week, as remnants from
Alberto push northward.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM Monday...

A line of convection has fired roughly along a line from KCRW
to KEKN as band of precipitation associated with an outer spiral
band of Alberto looms to our south. Also, noted on sat imagery
that there as a fetch of moisture working up the Appalachians
and it appears that this feature is going to remain just to our
east as 3h jet maxima passes over. Aforementioned band should
continue to creep northward into the late night hours with
precipitation with scattered showers for the southern
coalfields. Will keep mention of some nocturnal shower activity
through tonight, generally staying in line with HRRR.

There was very little variation amongst the guidance in terms
of max and min temps so mainly used a consensus of the short
term models blended with the previous forecasts which resulted
very little change to the temp forecast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 217 PM Monday...

The remnants of Alberto will track northward with the center
of the system expected to remain to our west through Wednesday
night. Current thinking is that whatever is left of Alberto
will be over the Great Lakes Wednesday night.

Southerly flow to the east of the system will continue to push
warm very moist air into our region. Latest GEFS model
continues to show a PWAT anomaly of 3 to 4 standard deviations,
with values near 2 inches on Wednesday. Forecast soundings are
strongly suggesting deep moist convection will be possible with
efficient warm rain processes.

Will likely need a Flood watch for portions of our area.
However, confidence in where and how widespread convection may
be remains low at this time. Will continue to mention the flood
threat in the HWO...especially with the wet antecedent
conditions across parts of the region already.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 217 PM Monday...

The warm moist airmass is expected to remain in place across the
region until a mid-level trof and associated cold front push
southeast on Saturday.

However, unsettled weather is expected to continue through the remainder
of the period as an upper trough remains nearby.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...

Scattered convection with heavy downpours and IFR along a line from
KCRW to KEKN this afternoon with cells showing some retrograde
motion. There may isold-sct showers into the later evening
hours. Enough moisture in place, along with weak gradient flow
to allow for a repeat of fog development after 10z. Conditions
should improve to mostly VFR after 15Z Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of brief periods of IFR under heavy
showers possible.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 05/25/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
Tropical moisture could bring more widespread IFR Wed and Thu.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC
NEAR TERM...KMC
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, May 28, 4:02 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
402 AM EDT Mon May 28 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-290815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
402 AM EDT Mon May 28 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms with heavy downpours will be possible today.
There is some potential for localized flash flooding due to
saturated soils in some areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms with heavy downpours expected
with the remnants of Alberto through the middle of the week. Flash
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

In the hours before

Special weather statement, May 28, 12:40 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
1240 PM EDT MON MAY 28 2018

WVZ517-519>526-281715-
Southeast Nicholas-Southeast Webster-Southeast Pocahontas-Northwest
Randolph-Northwest Pocahontas-Northwest Webster-Northwest
Nicholas-Southeast Randolph-Northwest Fayette-
1240 PM EDT MON MAY 28 2018

..AN AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CENTRAL
RANDOLPH... POCAHONTAS...NICHOLAS...WEBSTER AND NORTHEASTERN FAYETTE
COUNTIES...

At 1239 PM EDT, an area of thunderstorms extended from near Mount
Nebo in Nicholas County to near Cheat Bridge in Pocahontas County.
The storms were drifting to the west at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Summersville, Richwood, Marlinton, Cass Scenic Railroad, Greenbank,
Webster Springs, Addison (Webster Springs), Mill Creek,
Camden-On-gauley, Snowshoe, Craigsville, Camden On Gauley, Mingo,
Cowen, Durbin, Huttonsville, Harman, Arbovale, Cheat Bridge and
Glady.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3890 7945 3889 7952 3884 7954 3878 7951
      3866 7960 3867 7962 3862 7962 3837 7973
      3815 8036 3823 8036 3826 8044 3808 8071
      3810 8089 3824 8107 3898 7947 3897 7944
TIME...MOT...LOC 1639Z 108DEG 8KT 3836 8040

09
Special weather statement, May 28, 1:19 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
119 PM EDT MON MAY 28 2018

WVZ028-519-521-522-281745-
Southeast Webster-Northwest Webster-Northwest Nicholas-Braxton-
119 PM EDT MON MAY 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
NICHOLAS...SOUTHERN BRAXTON AND SOUTHWESTERN WEBSTER COUNTIES...

At 119 PM EDT, strong thunderstorms were clustered near Camden On
Gauley, or 9 miles west of Webster Springs, moving northwest at 10
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Camden-On-gauley, Birch River, Camden On Gauley, Craigsville, Cowen,
Boggs, Muddlety, Upper Glade and Erbacon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3831 8053 3833 8054 3832 8056 3837 8085
      3858 8072 3844 8040
TIME...MOT...LOC 1719Z 113DEG 10KT 3843 8057

09
Special weather statement, May 28, 1:32 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT MON MAY 28 2018

WVZ521-522-281800-
Southeast Webster-Northwest Webster-
132 PM EDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEBSTER COUNTY...

At 131 PM EDT, a strong thunderstorm was located near Addison
(Webster Springs), or near Webster Springs, moving west at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Diana, Hacker Valley,
Bergoo, Waneta and Erbacon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3841 8032 3853 8062 3871 8045 3861 8023
      3857 8021
TIME...MOT...LOC 1731Z 109DEG 7KT 3854 8032

09
Special weather statement, May 28, 2:22 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
222 PM EDT MON MAY 28 2018

WVZ016-027-028-030-039-040-519-521-522-525-526-281900-
Barbour-Southeast Webster-Clay-Northwest Randolph-Roane-Northwest
Webster-Northwest Nicholas-Upshur-Lewis-Braxton-Southeast Randolph-
222 PM EDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
RANDOLPH...NORTH CENTRAL NICHOLAS...SOUTHEASTERN LEWIS...BRAXTON...
UPSHUR...SOUTHEASTERN ROANE...NORTHERN WEBSTER...SOUTH CENTRAL
BARBOUR AND CLAY COUNTIES...

At 222 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dailey to 9 miles east of Clay.
Movement was northwest at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Elkins, Sutton, Clay, Gassaway, Mill Creek, Dailey, Birch River, Big
Otter, Rock Cave, Holly River State, Wallback, Harrison, Beverly,
Junior, Flatwoods, Womelsdorf (Coalton), Huttonsville, Alexander,
Procious and Eden.

This includes Interstate 79 between mile markers 32 and 71.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3832 8095 3849 8125 3850 8124 3853 8120
      3853 8128 3902 8002 3881 7970
TIME...MOT...LOC 1822Z 119DEG 13KT 3882 7985 3844 8091

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:07 PM EDTFlash Flood WarningRLXRandolph3 hr
May 27, 9:25 PM EDTFlash Flood WarningRLXLewis, Upshur3 hr
May 28, 12:40 PM EDTSpecial Weather StatementRLXNicholas, Pocahontas, Randolph, Webster35 min
May 28, 1:19 PM EDTSpecial Weather StatementRLXWebster26 min
May 28, 1:32 PM EDTSpecial Weather StatementRLXWebster28 min
May 28, 2:22 PM EDTSpecial Weather StatementRLXBraxton, Clay, Randolph, Upshur38 min
May 28, 4:10 PM EDTSpecial Weather StatementRLXPutnam35 min
May 28, 4:53 PM EDTSpecial Weather StatementRLXCabell, Jackson, Mason, Putnam, Roane, Wayne37 min
May 28, 5:30 PM EDTSpecial Weather StatementRLXMason45 min
May 28, 6:14 PM EDTFlash Flood WarningRLXCabell, Wayne3 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.